Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 238, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 16, 2003, 4:19 PM EDT for Hillsdale County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 4:19 PM EDT (20:19 UTC)
- Expired
- Aug 16, 2003, 5:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 162019
SVRIWX
MIC059-162115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILLSDALE COUNTY IN MICHIGAN
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS EXTENDING FROM
11 MILES NORTHEAST OF LITCHFIELD TO 6 MILES NORTH OF LITCHFIELD TO
12 MILES NORTHWEST OF LITCHFIELD...MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
LITCHFIELD
NORTH ADAMS
JONESVILLE
HILLSDALE
READING
MONTGOMERY
CAMDEN
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4207 8438 4207 8462 4207 8483 4178 8483
4171 8464 4171 8437What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:22 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 16, 3:22 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 222 PM EST SAT AUG 16 2003 COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX 18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES. SCT SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI. WEAKER CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED AREAS FARTHER SOUTH. LACK OF STRENGHTENING OF THIS ACTIVITY SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED. CAPPING SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING EARLY IN THE WORK WEEK. JT EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER AVIATION DISCUSSION FOR 18Z TAFS... INSTABILITY INCREASING ACROSS MUCH OF THE REGION AHEAD OF THE ADVANCING COLD FRONT. EXACT COVERAGE/TIMING OF CONVECTION QUESTIONABLE RIGHT NOW WITH CU FIELD SLOWLY BEGINNING TO TAKE SHAPE. BEST DYNAMICS WILL MOVE IN FROM MID AFTN IN THE EVENING HOURS...SO WILL BACK OFF STARTING TIME FOR THUNDER AT BOTH SITES. WILL STICK WITH VCTS UNTIL CU FIELD AND CONVECTION GET BETTER ORGANIZED...THEN END THE THREAT AROUND 2 TO 3Z...BUT SOME MODEL GUIDANCE INDICATE THREAT COULD CONTINUE BEYOND THIS TIME FRAME. WILL KEEP DRY FOR NOW. FISHER .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, Aug 16, 6:00 AM EDT, 10 hours 19 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MOST LIKELY FORM OF SEVERE WEATHER. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS. THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.